High Wind, Towner
- When
- March 10, 3:30 AM CST to 11:50 AM CST
- Where
- Towner forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.686, -99.246 (the zone’s center; the record gives no point)
A strong cold front moved through the northern plains, as an area of surface low pressure dropped into the Minnesota arrowhead. This brought a period of very strong north to northwest winds to the higher elevations just west of the Red River Valley.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A strong cold front moved through the northern plains, as an area of surface low pressure dropped into the Minnesota arrowhead. This brought a period of very strong north to northwest winds to the higher elevations just west of the Red River Valley. The corridor from Langdon to Cooperstown to Forman experienced sustained winds above 40 mph. The highest wind gust occurred at Cando, where a 62 mph gust was measured on a Davis wind system.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 10, 3:30 AM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 330 AM CST THU MAR 10 2005 FCST CHALLENGE IN THE SHORT TERM IS WIND POTENTIAL AND SNOW SHOWERS. LOOKING AT PAST COUPLE OF DAYS...FARTHER EAST TRACK OF ETA/NAM WAS BETTER WITH CURRENT LOW PRESSURE SYSTEM AND ESPECIALLY WITH PCPN. GFS HAD TOO BROAD OF AN AREA OF WARM ADV PCPN DEPICTED FOR WED NIGHT VERUS WHAT OCCURRED. ALSO ETA/NAM WAS WARMER AT 850 MB WHICH APPEARS MOST CORRECT WITH LATEST RUC SHOWING 0 TO +2C 850 MB AIR OVER ALL OF ERN ND INTO FAR WRN MN...HENCE THE RAIN SHOWERS WITH TEMPS IN THE MID AND UPPER 30S OVER ALL BUT THE FAR NORTHEASTERN AREAS. BDE-RRT AREAS SEEING MODERATE SNOW AT 09Z...AND THIS AREA TO SEE GOOD SNOWS THRU MID MORNING BEFORE TAPERING OFF. TOTALS IN THE 1-3 INCH STILL GOOD FOR THAT AREA WITH LESS THAN AN INCH ELSEWHERE IN SNOW SHOWERS TODAY. WILL CONTINUE WITH RAIN SHOWERS THROUGH MID MORNING ECNTRL/SE ND AS 850 MB AIR REMAINS MILD...BUT SUFFICIENT COOLING WILL MAKE ANY SHOWERS MORE SNOW SHOWERS AFTER 15Z ALL LOCATIONS. UPSTREAM RADARS DONT SHOW A LOT OF ACTIVITY AND OBS IN CANADA SHOWS VSBY 10SM TO 2SM WEST OF SFC LOW. SO NOT MUCH IN THE WAY OF ACCUM TODAY. NOW WITH WIND...TRACK OF VORT MAX THRU NRN RED RIVER VALLEY INTO WCNTRL MN FAVORABLE FOR STRONGEST WINDS TO HIT BRANDON-MINOT-DVL-ABERDEEN AREAS TODAY. 60KT AT 850MB...AND 40KTS AT 925 MB. HAVE BEEN GETTING 40-45KT GUSTS PAST 2 HOURS UPSTREAM AT YORKSTON SK....BRANDON MB...AND MINOT...AND EXPECT THIS TO ADVECT SOUTHEAST INTO WRN CWA THIS MORNING AND CONTINUE QUITE GUSTY THRU MUCH OF THE DAY. STRONGEST PRESSURE RISES (+5MB/3 HR) WILL PUSH THRU 15-18Z TIME FRAME...BUT GUSTY WINDS TO CONTINUE TIL LATE IN THE DAY AND THUS WILL EXTEND HIGH WIND WARNING TIL 6 PM. MAIN QUESTION IS THE RED RIVER VALLEY...NOT MUCH IN THE WAY OF SNOW TODAY BUT WHEN SNOW SHOWERS DO COME COMBINED WITH WIND GUSTS OVER 40 MPH COULD EASILY HAVE BRIEF WHITE OUT CONDITIONS. THUS WILL MAINTAIN WINTER WX ADVISORY FOR REST OF ERN ND INTO NW/WCNTRL MN THRU 6 PM. WILL ADVERTISE MORE WIND THREAT IN ERN ND/VALLEY AND 1-3 INCHES OF SNOW BAUDETTE AREAS. ETA/NAM AND MOST MOS GUIDANCE WANT TO BRING IN SOME CLEARING LATER TONIGHT AND ESPECIALLY INTO FRIDAY AS HIGH BUILDS SOUTH. WILL FOLLOW THIS ROUTE. WILL MAINTAIN SOME LOW POPS FOR SCT -SHSN TONIGHT BUT REDUCE SKY COVER AND REMOVE POPS FOR FRIDAY DAYTIME. TEMPS ARE IFFY AS ETA/NAM MUCH COLDER WITH 850 MB TEMPS. IT STILL HOLDS ON TO ODD POCKET OF -28C 850MB AIR DROPPING SOUTH. UKMET/GFS HAVE TRENDED COLDER SO WILL KIND OF SIDE WITH THIS SOLN...BUT NOT TO THE ABRUPT NATURE OF ETA/NAM. NEXT SHORT WAVE DUE TO MOVE SOUTHEAST INTO ERN MT/WRN ND FRIDAY EVENING AND THEN AFFECT PARTS OF ERN ND/NE SD LATE FRIDAY NIGHT INTO SATURDAY. LOTS OF DISAGREEMENT WITH TRACK AND STRENGTH OF THIS WAVE SO LEFT 30 POPS FOR -SN ACROSS ALL AREAS 06Z FRI THRU SAT. WILL MAINTAIN LOW POP FOR -SN INTO SUNDAY AS WELL AS UPPER TROUGH AND CLOUDS TO BE OVER THE AREA THIS WEEKEND. .LONG TERM (MON-THU)... ADDED DAY 7 GRIDDS. OTHERWISE NO CHANGES WERE MADE AS WHAT WE HAVE IN GRIDDS BLENDED WELL WITH OTHER OFFICES. GFS HAS BEEN HAVING POOR CONTINUITY RUN TO RUN WITH 500MB/SFC FEATURES. GENERALLY LOOKS BLO NORMAL THRU THE WEEK BUT PERHAPS NOT AS DRASTIC COLD AS ONCE THOUGHT. && .AVIATION... BIG THING TODAY FOR AVIATION WILL BE STRONG WINDS FOR ALL BUT THE TREED AREAS OF MINNESOTA WITH NORTHWEST WINDS GUSTING OVER 40KT AT TIMES AT BOTH GFK/FAR WITH SUSTAINED WINDS 25-35KT THRU MOST OF THE DAY. STRONGEST PERIOD OF WINDS LOOK TO BE 14Z-21Z. THERE WILL BE VARIABLE VSBY AND CIGS WITH SNOW SHOWERS THIS AFTN...WITH EVENTUALLY GETTING INTO THE MVFR CIG RANGE TODAY. .FGF WATCHES/WARNINGS/ADVISORIES... ND...HIGH WIND WARNING TODAY WEST OF A LINE FROM WALHALLA TO COOPERSTOWN AND LIDGERWOOD. WINTER WEATHER ADVISORY TODAY FOR REMAINDER OF EASTERN NORTH DAKOTA. MN...WINTER WEATHER ADVISORY TODAY FOR ALL OF NORTHWEST AND WEST CENTRAL MINNESOTA. && RIDDLE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 618 AM CST WED MAR 9 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-091517- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 618 AM CST WED MAR 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT. LIGHT SNOW WILL OVERSPREAD THE REGION LATE THIS AFTERNOON AND THEN CONTINUE TONIGHT AS STRONG LOW PRESSURE DROPS SOUTHEAST ACROSS MINNESOTA. THE HEAVIEST SNOW ACCUMULATION SHOULD FALL ALONG AND EAST OF HALLOCK TO THIEF RIVER FALLS TO PARK RAPIDS LINE WHERE UP TO 3 INCHES COULD FALL. ELSEWHERE ABOUT 1 INCH IS EXPECTED. LATE TONIGHT NORTH WINDS WILL INCREASE TO 15 TO 25 MPH WITH HIGHER GUSTS CAUSING BLOWING AND DRIFTING SNOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ON THURSDAY STRONG NORTH WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS CAN BE EXPECTED. THIS WILL CREATE TOUGH TRAVEL FOR MOTORISTS ESPECIALLY IN OPEN COUNTRY DUE TO REDUCED VISIBILITY BELOW 1 MILE AT TIMES IN BLOWING SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BERG
The national radar mosaic for the moment the first event began.
11 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440614, 5440615, 5440616, 5440617, 5440618, 5440619, 5440620, 5440621, 5440622, 5440623, 5440624.